Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 225, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 24, 2002, 2:02 PM EDT for Roane County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 2:02 PM EDT (18:02 UTC)
- Expired
- Aug 24, 2002, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Roane County, TN
The radar
The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1711 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS54 KMRX 241802 SVRMRX TNC145-241830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANE COUNTY IN EAST TENNESSEE * UNTIL 230 PM EDT * AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BRADBURY...OR 7 MILES EAST OF KINGSTON... MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3598 8446 3580 8451 3580 8440 3593 8428 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:50 AM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 24, 9:50 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 950 AM EDT SAT AUG 24 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 950 AM EDT SAT AUG 24 2002 NO UPDATES PLANNED THIS MORNING. SHOWERS HAVE DISSIPATED ACROSS THE CWA...BUT STILL EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON WITH AN UNSTABLE ATMOSPHERE AND A FEW SHORTWAVES MOVING THROUGH. COLD FRONT NOT EXPECTED UNTIL THIS EVENING. POPS AND TEMPERATURES LOOK GOOD. GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 315 AM EDT SAT AUG 24 2002 MODELS CONTINUE TO ADVERTISE A SIGNIFICANT LONG WAVE PATTERN CHANGE OVER THE NEXT FEW DAYS AS THE PERSISTENT UPPER RIDGE OVER THE SOUTHEASTERN CONUS GIVES WAY TO A TROUGH. THIS TRANSITION WILL CAUSE AN INCREASE IN POPS OVER OUR FORECAST AREA AS A COLD FRONT APPROACHES LATE SATURDAY. HAVE CONTINUED WITH THE ONGOING CHANCE POPS IN THE FIRST PERIOD. AN UPPER LEVEL CLOSED LOW IS PROJECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION BE EARLY MONDAY. LOWERING HEIGHTS ASSOCIATED WITH THIS TRANSITION SUGGESTS THAT THE SIGNIFICANTLY ABOVE CLIMATOLOGY TEMPS WILL COME TO AN END ALSO...AT LEAST TEMPORARILY. MODEL TIME HEIGHTS SHOW MID AND UPPER LEVELS DRYING OUT CONSIDERABLY BY LATE SATURDAY. THEREFORE...EXPECT PRECIP TO GENERALLY END BY THE SECOND PERIOD. THUS...TEND TO FAVOR LOWER NGM MOS POPS THROUGH THE REMAINDER OF THE NEAR TERM. ONCE AGAIN...GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE. HAVE NOT STRAYED VERY FAR FROM THOSE NUMBERS. PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION: CHA 92 72 91 70 / 40 20 10 10 TYS 89 69 88 68 / 50 20 10 10 TRI 85 65 84 62 / 50 20 10 10 OQT 89 69 87 67 / 50 20 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EDT FRI AUG 23 2002 LARGE AREA OF SHOWERS AND THUNDERSTORMS IN MIDDLE TN SEEM TO BE HOLDING TOGETHER. WILL UPDATE FORECAST TO INCREASE POPS EVERYWHERE TO 30 PERCENT FOR THE REST OF TONIGHT. TEMPERATURES STILL LOOK GOOD. GH ******************************************************************** AFTERNOON FORECAST DISCUSSION 255 PM EDT FRI AUG 23 2002 CURRENT RADAR IMAGES SHOW SCATTERED TSTORMS ACROSS NORTHEAST TN AND SOUTHWEST VA...WITH VIRTUALLY NO ECHOES OVER THE SOUTHERN AND CENTRAL PORTIONS OF EAST TN. WITH A VERY MOIST AND MODERATELY UNSTABLE AIRMASS IN PLACE...WILL CONTINUE WITH A MENTION EVERYWHERE OF ISOLATED TSTORMS THIS EVENING. BY TOMORROW...A WEAK COLD FRONT WILL PROVIDE A BETTER FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT ACROSS THE ENTIRE AREA. WILL CONTINUE WITH 50 POPS EVERYWHERE...WITH SCATTERED CONVECTION EXPECTED TOMORROW. ALL MODELS INDICATE THAT THIS FRONT WILL MOVE THROUGH THE FORECAST AREA BY 12Z SUNDAY. THUS...WILL CONTINUE WITH A DRY FORECAST ON SUNDAY. IN THE EXTENDED...AVN MODEL CONTINUES TO SHOW INCONSISTENCIES FROM RUN TO RUN WITH THE HANDLING OF THE POSITION OF AN UPPER-LEVEL LOW EARLY NEXT WEEK. HOWEVER...THE MORE CONSISTENT ECMWF MODEL CONTINUES TO SHOW A STRONG UPPER-LEVEL LOW OVER THE TN VALLEY MONDAY THRU WEDNESDAY. THUS...WILL CONTINUE WITH A MENTION OF SHOWERS AND TSTORMS THESE THREE DAYS. MORE ISOLATED AND DIURNALLY DRIVEN CONVECTION IS EXPECTED ON THURSDAY AND FRIDAY...AS THIS UPPER LOW MOVES NORTHEAST OF THE AREA AND WEAKENS ACROSS THE MID-ATLANTIC STATES. AS FOR TEMPS...WILL TREND TOWARD THE COOLER AVN NUMBERS TOMORROW WITH THE EXPECTED INCREASE IN CLOUDS AND CONVECTION. OTHERWISE... GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 73 90 70 90 / 20 50 30 10 TYS 73 88 70 88 / 20 50 30 10 TRI 68 86 65 86 / 30 50 30 10 OQT 73 88 70 88 / 20 50 30 10 DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 42 min |
| Aug 24, 3:16 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 29 min |
| Aug 24, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 23 min |
| Aug 24, 3:33 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 42 min |
| Aug 24, 3:38 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.